Hail, Kit Carson
- When
- June 5, 4:09 PM MST
- Where
- Kit Carson County, 13.51 mi NNE of Seibert
- Measured
- 2 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.490, -102.820
Average hail was the size of a nickel.
Late in the afternoon through evening a series of strong to severe storms moved across East Central Colorado producing tornadoes, large hail and flash flooding. One tornado was reported north of Vona and another south of Kirk.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Late in the afternoon through evening a series of strong to severe storms moved across East Central Colorado producing tornadoes, large hail and flash flooding. One tornado was reported north of Vona and another south of Kirk. The largest hail reported was two inches in diameter south of Cope. Due to the slow storm motion and heavy rainfall, flash flooding occurred 8 WSW of Idalia just south of Highway 34 northeast to the Highway 36/385 intersection. In this area roads were impassable due to water over them. There was also significant field flooding and a trailer house near the Highway 26/385 intersection was surrounded by water almost touching the structure. Estimated wind gusts of 85 mph laid over pine trees and bent a radio tower west of Kanorado in Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT FRI JUN 5 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 220 PM MDT FRI JUN 5 2015 PRECIPITATION CHANCES WILL INCREASE LATER THIS AFTERNOON THROUGH THE EVENING/EARLY OVERNIGHT HOURS AS A PLUME OF INCREASING MID LEVEL MOISTURE MOVES IN FROM THE SOUTHWEST. AFTER MIDNIGHT THIS PLUME GENERALLY LIFTS NORTHEAST BUT SOME LINGERING MOISTURE REMAINS ALONG AND EAST OF THE CO/KS BORDER. ON SATURDAY THIS AXIS OF MOISTURE MOVES EAST AND OUT OF THE AREA AT THE END OF THE DAY ONLY TO BE REPLACED BY ANOTHER MOVING INTO FAR EASTERN COLORADO WHICH WILL BRING AN INCREASING CHANCE FOR LATE AFTERNOON THUNDERSTORMS. VERY IMPRESSIVE PRECIPITABLE WATER VALUES EXIST ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING WITH 1.5-1.8 INCHES GENERALLY ALONG AND NORTH OF THE INTERSTATE. THESE VALUES ARE EXTREMELY HIGH FOR THIS TIME OF YEAR AND ARE PRETTY RARE DURING OUR MONSOON SEASON AT THE END OF JULY. ONCE THE STORMS REACH THIS AIRMASS AM EXPECTING VERY HIGH RAINFALL RATES AND AN INCREASED THREAT FOR FLASH FLOODING. SEVERE WEATHER ALSO LIKELY. LOW TEMPERATURES TONIGHT IN THE MID 50S WEST TO MID 60S EAST. HIGHS ON SATURDAY WILL RANGE FROM THE LOW 80S WEST TO LOW 90S EAST/NORTHEAST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 235 PM MDT FRI JUN 5 2015 SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL HAVE A SIMILAR WEATHER PATTERN WILL UNFOLD. AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA FROM THE WEST...WITH THE BEST CHANCES FOR RAINFALL DURING THE EVENING. SATURDAY NIGHT THE STRONGEST LIFT WILL BE CENTERED OVER THE 850MB TROUGH AND THE SURFACE FRONT. WANTED TO HAVE HIGHER CHANCES FOR RAINFALL THAN CURRENTLY FORECAST...BUT DUE TO THE UNCERTAINTY OF WHERE THE FRONT WILL BE DECIDED TO KEEP RAINFALL CHANCES A BIT CONSERVATIVE FOR NOW. A COLD FRONT WILL BEGIN TO MOVE THROUGH THE AREA FROM THE NORTHWEST DURING THE MID TO LATE EVENING...EXITING THE AREA AROUND SUNRISE. BEHIND THE FRONT THE ENVIRONMENT WILL BECOME MORE STABLE AND DRIER. THEREFORE WILL HAVE CHANCES FOR RAIN DECLINE OVERNIGHT. LOOKING AT THE SEVERE POTENTIAL FOR SATURDAY NIGHT...LOOKS LIKE THE BEST CHANCE WILL BE IN THE EVENING NORTH OF THE KS/NE BORDER AND EAST OF HIGHWAY 83 OR BASICALLY AHEAD OF THE WARM FRONT. HEAVY RAINFALL WILL BE POSSIBLE DUE TO PRECIPITABLE WATER AMOUNTS NEAR THE HIGHEST RECORDED FOR THIS TIME OF YEAR ACCORDING TO SOUNDING CLIMATOLOGY FROM SURROUNDING UPPER AIR SITES. SUNDAY THE NEXT ROUND OF STORMS WILL FIRE DURING THE EARLY AFTERNOON AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES IN FROM THE WEST. THIS TROUGH APPEARS TO MOVE FAIRLY QUICKLY AND THE CONDENSATION PRESSURE DEFICITS ARE 20+MB...WHICH WILL LIMIT STORM COVERAGE. REGARDING TEMPERATURES...WARMER AIR WILL MOVE INTO THE AREA AS THE WARM FRONT MOVES OVER THE SOUTHERN PART OF THE AREA. MODELS DISAGREE HOW FAR NORTH THE FRONT WILL MOVE...BUT THE CONSENSUS HAS IT OVER GREELEY/WICHITA COUNTIES. LATE SUNDAY AFTERNOON AND SUNDAY EVENING A SECOND STRONGER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE AREA FROM THE WEST. LIFT ASSOCIATED WITH THIS TROUGH WILL BE MORE FOCUSED AND CONDENSATION PRESSURE DEFICITS WILL BE MUCH LOWER...UNDER 10MB OR SO. THIS TROUGH WILL MOVE EAST THROUGH THE EVENING...FILLING AS IT MOVES ACROSS THE EASTERN HALF OF THE AREA. STORM MOTION WILL BE AROUND 20 MPH AND PRECIPITABLE WATER IS FORECAST TO CONTINUE TO BE VERY HIGH...RIVALING THE HIGHEST OBSERVED AMOUNTS ACCORDING TO CLIMATOLOGY OF OBSERVED SOUNDINGS FROM SURROUNDING SITES. WITH THIS IN MIND PLACED A MENTION OF HEAVY RAINFALL IN THE FORECAST FOR PORTIONS OF THE AREA WHERE THE SHORT WAVE TROUGH WILL TRACK. BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF HIGHWAY 83. OVERNIGHT SUNDAY THE SHORT WAVE TROUGH WILL FILL BRINGING RAINFALL TO AN END. MONDAY THROUGH FRIDAY THE WET WEATHER PATTERN WILL CONTINUE AS THE UPPER LEVEL LOW CURRENTLY OVER THE DESERT SOUTHWEST MOVES NORTHEAST AND BECOMES ELONGATED OVER THE PLAINS AS A RIDGE BUILDS IN. WEDNESDAY THERE WILL BE A BREAK IN THE RAINFALL AS THE TROUGH MOVES EAST OF THE AREA AND THE RIDGE AXIS MOVE THROUGH. AFTER WEDNESDAY ANOTHER UPPER LEVEL TROUGH WILL MOVE ACROSS THE CONUS...BRINGING CHANCES FOR RAINFALL WITH IT THURSDAY AND FRIDAY. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL EXCEPT FOR FRIDAY WHEN A COLD FRONT MOVES THROUGH THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1145 AM MDT FRI JUN 5 2015 KGLD...VFR/MVFR CIGS POSSIBLE FROM TAF ISSUANCE THROUGH 21Z AS STRATUS SLOWLY ERODING BUT COULD MOVE IN FROM WEST. WINDS FROM THE SOUTHEAST GUSTING 20KTS OR SO. AM EXPECTING THUNDERSTORMS TO REACH THE TERMINAL FROM THE SOUTHWEST AROUND 23Z WITH A 1-2 HOUR WINDOW (23Z-01Z) OF WIND GUSTS (PER LAST SEVERAL RUNS OF THE HRRR AND LESSER EXTENT THE WRF) IN EXCESS OF 45KTS AND COULD REACH SEVERE THRESHOLDS (50+ KTS) ALONG WITH VERY HIGH RAINFALL RATES (CREATING REDUCED VISIBILITIES IN HEAVY RAIN) AND POSSIBILITY OF SOME HAIL. GENERAL THUNDERSTORM ACTIVITY SHOULD MOVE NORTH OF THE TERMINAL BY 06Z-08Z WITH WINDS FROM THE EAST/SOUTHEAST 12KTS OR LESS. BY 15Z WINDS VEER TO THE SOUTHWEST NEAR 11KTS WITH MID LEVEL CLOUDS MOVING EAST OF THE TERMINAL. KMCK...MVFR CIGS LIKELY FROM TAF ISSUANCE THROUGH 00Z. WINDS INITIALLY FROM THE SOUTHEAST AROUND 10KTS BUT SHOULD SLOWLY INCREASE WITH GUSTS 20-25KTS FROM THE EAST LATE. POSSIBLE LINE OF CONVECTION SHOULD REACH THE TERMINAL BY 01Z AND LAST FOR 1-2 HOURS WITH WIND GUSTS IN EXCESS OF 45KTS...VERY HEAVY RAINFALL RATES CREATING LOW VISIBILITIES AND POSSIBLY SOME HAIL. THUNDERSTORM CHANCES CONTINUE THROUGH 07Z OR SO BEFORE DISSIPATING...WINDS FROM THE EAST AROUND 10KTS. FROM 08Z-12Z CIGS LOWER TO VLIFR CATEGORY WITH BR AND A FEW SHOWERS ABOUT. AFTER 13Z CIGS RISE TO VFR CATEGORY AS WINDS SLOWLY BECOME SOUTH-SOUTHEAST THEN SOUTH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JTL AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT FRI JUN 5 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 251 PM MDT FRI JUN 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA LATER THIS AFTERNOON THROUGH ABOUT MIDNIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL BE GENERALLY WEST OF A LINE FROM MCCOOK TO COLBY AND TRIBUNE. LARGE HAIL...DAMAGING OUTFLOW WINDS IN EXCESS OF 65 MPH...AND POSSIBLY A FEW TORNADOES ARE POSSIBLE. A BRIEF PERIOD OF BLOWING DUST IS POSSIBLE ALONG AND IMMEDIATELY AHEAD OF THE STRONGEST OUTFLOW WINDS. RAINFALL RATES WILL BE VERY HIGH UNDER THE STRONGEST STORMS CREATING VERY LOW VISIBILITIES AND AN INCREASED THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE TRI-STATE AREA SATURDAY AFTERNOON AND EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING LOCALLY HEAVY RAINFALL WHICH MAY PRODUCE FLASH FLOODING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY EAST OF HIGHWAY 83...WITH A SECOND FAVORABLE AREA BEING SOUTH OF A LINE FROM FLAGLER COLORADO TO GOVE KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT FRI JUN 5 2015
COZ091-092-052315-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
428 PM MDT FRI JUN 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES UNTIL 515 PM MDT...
AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF BOYERO...OR 30 MILES SOUTH OF FLAGLER...MOVING
NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3912 10316 3915 10315 3906 10287 3868 10308
3869 10309 3871 10316
TIME...MOT...LOC 2228Z 200DEG 18KT 3886 10320
BULLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 435 PM MDT FRI JUN 5 2015 COZ091-052315- KIT CARSON COUNTY CO- 435 PM MDT FRI JUN 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 515 PM MDT... AT 435 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VONA...OR 4 MILES NORTHEAST OF SEIBERT...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEIBERT AND VONA. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 404 AND 415. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3957 10290 3957 10257 3924 10269 3928 10292 TIME...MOT...LOC 2235Z 190DEG 12KT 3934 10279 BULLER
The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
4 hail, 2 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Average hail was the size of a nickel.
About six inches of water was reported to be over Road JJ just east of Road 23.
Law enforcement and trained spotters reported a large tornado over open fields about 9 miles north of Vona. No damage was reported.
Eight large trees were laid over and a 30 ft. radio tower was bent in half. Estimated time of report from radar.
A storm chaser reported a large tornado crossing the road about a mile in front of him about 12 miles north of Stratton. No damage was relayed to the National Weather Service.
A large area of rapidly flowing water was over County Road V south of Highway 35 making the road impassable. Fields in the area had significant flooding. A mobile home near the Highway 36/385 intersection was surrounded by water, with the water deep enough to touch the structure.
Hail 3/4 to one inch in diameter fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577108, 577844, 577109, 577110, 590217, 577112, 590218, 577140, 577141.